Journal of the European Mathematical Society


Full-Text PDF (265 KB) | Metadata | Table of Contents | JEMS summary
Online access to the full text of Journal of the European Mathematical Society is restricted to the subscribers of the journal, who are encouraged to communicate their IP-address(es) to their agent or directly to the publisher at
subscriptions@ems-ph.org
Volume 22, Issue 2, 2020, pp. 345–363
DOI: 10.4171/JEMS/923

Published online: 2019-10-01

Spectral atoms of unimodular random trees

Justin Salez[1]

(1) Université Paris Diderot, France

We use the Mass Transport Principle to analyze the local recursion governing the resolvent $(A-z)^{-1}$ of the adjacency operator of unimodular random trees. In the limit where the complex parameter $z$ approaches a given location $\lambda$ on the real axis, we show that this recursion induces a decomposition of the tree into finite blocks whose geometry directly determines the spectral mass at $\lambda$. We then exploit this correspondence to obtain precise information on the pure-point support of the spectrum, in terms of expansion properties of the tree. In particular, we deduce that the pure-point support of the spectrum of any unimodular random tree with minimum degree $\delta\ge 3$ and maximum degree $\Delta$ is restricted to finitely many points, namely the eigenvalues of trees of size less than $\frac{\Delta-2}{\delta-2}$. More generally, we show that the restriction $\delta\ge 3$ can be weakened to $\delta\ge 2$, as long as the anchored isoperimetric constant of the tree remains bounded away from 0. This applies in particular to any unimodular Galton–Watson tree without leaves, allowing us to settle a conjecture of Bordenave, Sen and Virág (2013). Finally, we produce explicit examples of non-regular trees whose spectrum is completely atom-free.

Keywords: Expected spectral measure, discontinuous spectrum, adjacency matrix, sparse random graphs, unimodular networks, random operators

Salez Justin: Spectral atoms of unimodular random trees. J. Eur. Math. Soc. 22 (2020), 345-363. doi: 10.4171/JEMS/923